Strong Wind, Alexander
- When
- April 9, 11:00 AM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Between a surface low pressure system over the central Plains and high pressure off the Carolina coast, strong southwest winds occurred across parts of southern Illinois. Winds gusted between 40 and 50 mph along and west of Interstate 57, including Marion and Mount Vernon.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Between a surface low pressure system over the central Plains and high pressure off the Carolina coast, strong southwest winds occurred across parts of southern Illinois. Winds gusted between 40 and 50 mph along and west of Interstate 57, including Marion and Mount Vernon. The peak wind gusts at airport sites included 49 mph at Carbondale, 43 mph at Marion, and 40 mph at Mount Vernon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 5:26 AM CST, 5 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 626 AM CDT Sun Apr 9 2017 .UPDATE... Issued at 626 AM CDT Sun Apr 9 2017 The AVIATION section has been updated for the 12Z TAF issuance. && .SHORT TERM...(Today through Tuesday night) Issued at 300 AM CDT Sun Apr 9 2017 The pressure gradient across the region will be tightening through the morning, so temperatures are not likely to drop much, if any, through daybreak. With the very mild start to the day, will definitely be leaning to the warm side of guidance for highs throughout the area. A few 80 degree readings are likely, but most areas will be in the upper 70s. Used the consensus of all short range guidance for sustained winds and wind gusts through the day. Not much change here. The strongest winds will be over our northwest territories where gusts will be range 35-40 mph, which is nipping right up to Wind Advisory criteria. We do not plan on issuing an Advisory at this time, but observations will have to be watched closely. Will continue to mention it in the HWO. The 00Z guidance keeps the area dry through daybreak Monday, and then continues to trend a bit drier through the Monday/Tuesday event. With the upper ridge in the vicinity, there is a lot of warm air in the 850mb-700mb layer, which may retard deep convection for much of the day Monday, even in southern Illinois and southeast Missouri. If we get substantial precipitation, it will be due to thunderstorms, so will keep a mention of thunderstorms Monday and Monday night. The 00Z GFS is a fast outlier with the cold frontal passage through the area. It has the front south of our region by 12Z Tuesday and keeps the entire area dry Tuesday. Will side with the remainder of guidance and keep chance PoPs focused over the southeast half of the area Tuesday and into Tuesday evening. Not as confident about thunderstorms Tuesday, but will defer to the new Day 3 Convective Outlook, and keep a slight chance of thunder in the southeast half to third of the area through the day. Wind fields will be pretty stout in the north Monday afternoon and evening, but instability will not be. Cannot rule out a stray strong to severe storm, but will generally be looking at a lightning and heavy rain concern. Will be leaning toward the warm side of guidance for highs and lows for today through Monday night. Southwest winds will be gusty tonight into Monday, but not as strong as this afternoon. .LONG TERM...(Wednesday through Saturday) Issued at 300 AM CDT Sun Apr 9 2017 Medium to low confidence in the extended...mainly with pops. The models are in good agreement on a dry start to the extended with upper level ridging over the region along with a surface high. This will create warming through sinking and compression. This warming should persist as the surface high drifts off the east coast bringing a warm and moist flow back into the region. Also There will be a cold front move through late Thursday albeit little in the way of cold air in its wake...with little to no change in temperatures. However dew points will be in the 50s for the most part which is enough for thunderstorms but the strength should not be too impressive with dew points that low. Rain chances will persist with the southerly flow at the surface and another front approaching late in the weekend. Models are consistent with instability through the later half of the week with MUCAPE staying positive through the end of the week. Also surface based during the day most anything at night should be elevated in nature. In addition to low summer like pops...qpf amounts are very low throughout the extended. One thing the models have been persistent with and in good agreement is that temperatures will be above normal through the extended with high well into the 70s across the board. && .AVIATION... Issued at 626 AM CDT Sun Apr 9 2017 The forecasts are VFR. Southwest winds at 45kts around 2kft AGL over the region early this morning have led to LLWS being inserted for all sites until mixing leads to gustiness at the surface around 14Z. The main concern to aviation will be strong south winds gusting over 30kts at times this afternoon. The strongest winds are expected at KCGI. The gustiness to a lesser extent is expected to continue through the night as well. If the gustiness subsides LLWS will be a concern again tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...DRS LONG TERM...KH AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 317 AM CDT Sun Apr 9 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 317 AM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight South winds will gust 30 to 40 mph at times this afternoon. The strongest winds will be in southern Illinois. .DAYS TWO THROUGH SEVEN...Monday through Saturday A chance of thunderstorms is forecast Monday through Tuesday. A few storms may produce some strong wind gusts along the Interstate 64 corridor late Monday into Monday evening. Otherwise, lightning and locally heavy rainfall will be the primary concerns. A chance of thunderstorms is forecast for all or a portion of the area Thursday through Saturday. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 934 AM CDT Sun Apr 9 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-092115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 934 AM CDT Sun Apr 9 2017 ...Strong gusty south winds are expected this afternoon... Windy conditions are expected to develop today. The strongest winds are expected to occur over southern Illinois and southeast Missouri, where sustained winds from 20 to 25 mph are expected for a few hours. Wind gusts will be from 35 to 40 mph at times. Winds will not be as strong across most of southwest Indiana and western Kentucky, where gusts should be mainly from 30 to 35 mph this afternoon. However, the relative humidity will be lower in those areas, which will result in elevated fire danger. Refrain from outdoor burning until wind speeds decrease or moisture increases. Conditions on area lakes and rivers will be hazardous for small craft. Drivers of high profile vehicles may experience some difficulty handling their vehicles, especially in wide open areas where the wind is unobstructed. MY
The national radar mosaic for the moment the first event began.
7 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690223, 690224, 690225, 690226, 690227, 690228, 690229.